Low testosterone Rx, testosterone heart risk

Does testosterone treatment increase a man’s risk of heart attack, stroke or other cardiovascular calamity? Researchers have recently evaluated the testosterone heart risk.

Testosterone Treatment for Low T:

Television advertisements have promoted this male hormone heavily as a way to counteract loss of libido and muscle strength. The marketers have dubbed such symptoms coupled with low testosterone “low T.” But some experts have raised safety questions, and the FDA has put a warning on this drug.

What Is the Testosterone Heart Risk?

Several studies have given conflicting answers to the safety question. That may not be too surprising, given that an epidemiological analysis determined that a placebo-controlled trial of the testosterone heart risk would need to recruit at least 17,664 men to each arm of the study (Onasanya et al, The Lancet. Diabetes & Endocrinology, Nov. 2016).

Now a meta-analysis has been conducted on 30 randomized controlled trials to determine the testosterone heart risk. All together, the studies included 5,451 men. In addition to heart attack, stroke and death, the investigators analyzed the data to see if there were links to heart failure, arrhythmia or hospitalization for cardiac procedures. They bemoaned the poor quality of the data, but concluded,

“We did not find any significant association between exogenous testosterone treatment and myocardial infarction, stroke, or mortality in randomized controlled trials.”

Alexander et al, American Journal of Medicine, March 2017

Join Over 140,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Mike
    Durham
    Reply

    I tried testosterone treatment for low T, and after 8 months my blood sugar had spiked very high. Hadn’t changed anything else. Stopped the cream after that discovery.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.